Virginia, 2021

Flood in Virginia, August 27, 2021

August 27, 2021 · NWS LWX · 1 event in 1 county or zone

Showers and thunderstorms developed ahead of a pressure trough, with several instances of flooding, primarily west of the Blue Ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms developed ahead of a pressure trough, with several instances of flooding, primarily west of the Blue Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 27, 1:55 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 27, 1:55 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
255 PM EDT Fri Aug 27 2021

.SYNOPSIS...
A weak cold front will move into the area tonight into
Saturday. The boundary will stall over our area through early
next week. Another boundary may impact our region midway through
next week. A tropical influence of moisture from a tropical
system moving into the Gulf of Mexico this week could enhance
showers and thunderstorms during the middle to later part of
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A shortwave will move east along the Mason-Dixon and bring a
threat of heavy showers and strong to severe thunderstorms to
the northern half of our region. At the same time, a pressure
trough will be over our area. A light flow that means more
boundaries from terrain circulation and the Bay/Potomac breezes
are expected as well.

Showers and a couple of thunderstorms, producing heavy rainfall,
are occurring and will continue to develop across the northern
half of our region the remainder of this afternoon into mid-
evening. The strongest thunderstorms have not only produced
small hail and occasional lightning but rainfall rates of 2 to 3
inches per hour. Additional showers and thunderstorms will
produce similar threats during the next 4 to 6 hours from
central Maryland and eastern West Virginia to northeast Maryland
and into southern Maryland. Places that do encounter one of
these heavier downpours will experience temperatures dropping 7
to 10 degrees in 1 hour. This would add some relief. However,
areas that remain dry with some sunshine can expect temperatures
in the lower to middle 90s with high indice values near 100.

Strong to extreme instability this afternoon and evening with
1500-2500 J/kg MLCAPE. Mid- level lapse rates are 6 C/km and
should be steepening slightly late this afternoon. Dew points
near or in excess of 70 degrees and PWs exceeding 2 inches
should result in ample MLCAPE of 2500-3500 J/kg east of I-81.
Despite weak flow of 15 kts in the mid-levels, the combination
of strong convergence along the lee trough couple with added
convergence, lift and modest low level directional shear across
bay/river breeze circulations should be enough to maintain a
volatile structure to thunderstorm clusters capable of
producing scattered wind damage; a couple of considerable
microbursts can't be completely ruled out give a slight
enhancement of about 20 kts at 700 mb around the northern
periphery of ridging off the Carolinas and DCAPE around 1000
J/kg. Large hail cannot be ruled out either given the strong to
extreme instability. HREF probabilities of updrafts speeds >20
m/s of 50-70% support the notion of scattered severe
thunderstorm coverage this afternoon and evening.

A Flash Flood Watch remains in effect for northeastern MD as
well as the Baltimore and Washington Metro areas. Thunderstorms
are most likely to produce flash flooding across these areas,
where the best moisture is. Also, as the shortwave passes
through, it does appear that it will be strong enough for low
pressure to develop. Training convection expected across the
Baltimore metro area into northeastern MD. Farther southwest,
convection may be a little more progressive across the DC area,
but there may be a couple rounds, and very heavy rainfall rates
may still cause issues with flash flooding in urban areas even
if it is somewhat progressive. That's why the watch was issued
for this area. An expansion of the watch may be needed in area
to the northwest into north-central MD, or even across portions
of southern MD. Will continue to monitor this possibility
throughout the day.

The shortwave will move off to the east later this evening and
overnight. Convection should dissipate this evening for most
areas, but it may hang around for a bit across northeastern MD
before dissipating overnight. Areas of fog and low clouds are
possible overnight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Previous discussion...
High pressure will build to our north and east Saturday behind a
shortwave, and this will cause a weak cold front to advance
farther southwest, most likely stalling out near the Potomac
River. More showers and thunderstorms are possible Saturday
across anywhere, but the best chance for stronger to perhaps
even severe storms as well as an isolated flash flood threat
will be near and southwest of the boundary (most likely
southwest of the Potomac River into the Potomac Highlands and
central VA).

Convection will likely dissipate later Saturday night, but more
low clouds and fog area possible Fog may be locally dense as
well.

The boundary will remain nearly stationary for Sunday, but it
should weaken as upper-level high builds closer. Therefore, it
will likely turn out warm and humid. More showers and
thunderstorms are possible, with the best chance for a stronger
storm being south and west of the Potomac River. Coverage may be
more isolated or widely scattered since there will be height
rises from the building upper-level high.

More warm and humid conditions are expected Sunday night as
convection wanes, and there may be areas of low clouds and fog.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The upper-level ridge will start to break down on Monday across the
southeast US, while a trough moves east out of the Midwest. The
stalled frontal boundary will still be close to the CWA Monday into
Tuesday. Several disturbances will ride along the front through
Midweek providing the forcing for greater coverage of showers and
thunderstorms at times. There will be weak flow and ample moisture,
so isolated flash flooding appears to be the primary threat. The
potential for at least isolated severe thunderstorms is also
possible, though confidence remains low due to subtle mesoscale
features not yet resolved.

By midweek, attention will be turned to the remnants of what is now
Hurricane Ida (please consult hurricanes.gov for the latest forecast
from NHC). The current NHC forecast has Hurricane Ida making
landfall along the Gulf Coast region and then being steered
northeast by the trough that will be moving through the Ohio Valley.
This brings the remnants of Ida in the vicinity of the Mid Atlantic
by the middle of next week. With a stalled frontal boundary nearby,
an influx of tropical moisture to an airmass with preceding
anomalous moisture, and the trough providing additional ascent for
precipitation, there could be an elevated flood/flash flood risk
across parts of the Mid Atlantic, including parts of the local
region. The exact track of the remnants of Ida and other
aforementioned features will determine the exact timing, amounts,
and locations of the associated rainfall, so please monitor the
latest forecast for updates.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Thunderstorms late this afternoon into this evening along the
Bay/Potomac breezes near KDCA, KBWI, and KMTN, as well as near
KIAD late this afternoon, may produce gusty winds and subVFR
cigs/vsbys.

Convection will wane overnight, but patchy fog is possible
toward morning. Fog may be a little more widespread compared to
recent days due to more rainfall expected this afternoon/evening.
IFR vsbys are possible. Low clouds may impact the northeastern
terminals Saturday morning, especially KBWI, KMTN and possibly
KDCA and KIAD. MVFR cigs are most likely.

More showers and thunderstorms are possible Saturday
afternoon/evening as well as Sunday afternoon/evening. The best
chance for a stronger storm will be across KMRB and KCHO. Areas
of low clouds and fog are likely Saturday night into Sunday
morning, and possible Sunday night.

Flight restrictions are possible at times Monday and Tuesday due to
showers and thunderstorms in the area due to a stalled frontal
boundary over the Mid Atlantic.

&&

.MARINE...
A weak cold front will approach tonight before passing through
Saturday. Light southerly winds this evening will likely turn
to the north and northeast later tonight through Saturday. Winds
should remain below SCA criteria, but gusts may be close for a
period later Saturday into Saturday night due to a weak pressure
surge.

Light onshore winds are expected Sunday through Sunday night.

Thunderstorms are likely over the water this afternoon and
evening, and some may cause gusty to damaging wind gusts. More
thunderstorms are possible Saturday afternoon and evening, and
again Sunday afternoon and evening, but coverage may be more
isolated or scattered.

Winds will remain below SCA criteria for the majority of Monday and
Tuesday. However, showers and thunderstorms could result in gusty
winds prompting SMWs or MWSs during the afternoon and evening both
days.

&&

.TIDES/COASTAL FLOODING...
A light southerly flow may increase as it turns north and
northeast Saturday into Saturday night, before turning light
again but remaining onshore Sunday. This will cause elevated
water levels. Confidence for minor flooding is low at this time
since the flow will be light, but it may be close for sensitive
areas.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 11 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 1 AM EDT Saturday for MDZ006-008-011-
     014-507-508.
     Flash Flood Watch until 11 PM EDT this evening for MDZ013-504-
     506.
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ053-054.
WV...None.
MARINE...Flash Flood Watch until 11 PM EDT this evening for ANZ535.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/KLW
SHORT TERM...BJL
LONG TERM...CPB
AVIATION...KLW/CPB
MARINE...KLW/CPB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 27, 4:45 AM EST, 11 hours before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
545 AM EDT Fri Aug 27 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-281000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
545 AM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Severe storms are possible this afternoon and evening, with
damaging winds being the primary threat.

A Flash Flood Watch is in effect for the Baltimore and Washington
Metropolitan areas as well as northeastern Maryland for this
afternoon into tonight. Scattered instances of flash flooding are
possible due to heavy rain from thunderstorms. Elsewhere, isolated
instances of flash flooding are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms are possible during the afternoon
and evening hours Saturday and Sunday, and again for Tuesday.
Scattered severe storms are possible Monday.

Isolated instances of flash flooding are possible Saturday through
Tuesday, and scattered instances of flash flooding are possible
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-281000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
545 AM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Severe storms are possible this afternoon and evening, with
damaging winds being the primary threat. The best chance for
severe storms will be near and east of the Interstate 81 corridor
across eastern West Virginia, northern Virginia, and into central
Maryland.

A Flash Flood Watch is in effect for portions of central Maryland
near Washington and Baltimore. Scattered instances of flash
flooding are possible due to heavy rain from thunderstorms.
Elsewhere, isolated instances of flash flooding are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms are possible during the afternoon
and evening hours Saturday and Sunday, and again for Tuesday.
Scattered severe storms are possible Monday.

Isolated instances of flash flooding are possible Saturday through
Tuesday, and scattered instances of flash flooding are possible
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-281000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
545 AM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Isolated instances of flash flooding and severe storms are
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms are possible during the afternoon
and evening hours Saturday and Sunday, and again for Tuesday.
Scattered severe storms are possible Monday.

Isolated instances of flash flooding are possible Saturday through
Tuesday, and scattered instances of flash flooding are possible
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

In the hours before

Local storm report, Aug 27, 2:33 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
333 PM EDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND GST     1 NW GAITHERSBURG       39.15N  77.24W
08/27/2021  M62 MPH          MONTGOMERY         MD   MESONET

&&

EVENT NUMBER LWX2105638

CPB
Local storm report, Aug 27, 2:58 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     THE AMERICAN LEGION MEM 38.96N  77.18W
08/27/2021                   FAIRFAX            VA   BROADCAST MEDIA

            TREE DOWN ON THE NORTHBOUND RAMP OF GEORGE WASHINGTON
            PARKWAY TO I-495.

&&

EVENT NUMBER LWX2105639

CPB
Local storm report, Aug 27, 3:16 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     1 NE SILVER SPRING      39.01N  77.04W
08/27/2021                   MONTGOMERY         MD   EMERGENCY MNGR

            POWERLINE WIRES DOWN ON GEORGIA AVENUE BETWEEN COLUMBIA
            BLVD AND CORWIN DRIVE

&&

EVENT NUMBER LWX2105640

ADM
Local storm report, Aug 27, 3:25 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
425 PM EDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     2 E POTOMAC             39.02N  77.17W
08/27/2021                   MONTGOMERY         MD   TRAINED SPOTTER

            TREE DOWN ON GAINSBOROUGH ROAD NEAR DEMOCRACY
            BOULEVARD.

&&

EVENT NUMBER LWX2105641

CPB
Local storm report, Aug 27, 3:34 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND DMG     2 S ROCKVILLE           39.05N  77.16W
08/27/2021                   MONTGOMERY         MD   TRAINED SPOTTER

            MULTIPLE TREES DOWN IN THE WILLERBURN ACRES
            NEIGHBORHOOD.

&&

EVENT NUMBER LWX2105642

CPB
Local storm report, Aug 27, 3:44 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 PM EDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     FLOOD            1 N NATIONAL ZOO        38.95N  77.05W
08/27/2021                   DISTRICT OF COLUMB DC   BROADCAST MEDIA

            WATER RESCUE ON BROAD BRANCH ROAD NW NEAR SOAPSTONE
            VALLEY. ROAD CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LWX2105644

CPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fairfax

When
August 27, 3:45 PM EST to 5:45 PM EST
Where
Fairfax County, 1.38 mi SE of Baileys Xrds to 1.31 mi SE of Baileys Xrds
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.856, -77.132

Glen Forest Dr. at Kaywood Place closed due to flooding. Water moved a vehicle down the block.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980894.